Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS Atlanta, GA

May 18, 2017Banks County, Madison County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2017, 4:39 PM EDT for Banks County, Madison County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 4:39 PM EDT (20:39 UTC)
Expired
May 18, 2017, 5:11 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Banks County, GA, Madison County, GA

The radar

The Greer radar (KGSP), 124 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:39 PM EDTTSTM WND DMGHomer, GAA TREE WAS BLOWN DOWN ONTO ATHENS STREET NEAR INTERSECTION OF HISTORIC HOMER HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS52 KFFC 182039
SVRFFC
GAC011-195-182130-
/O.NEW.KFFC.SV.W.0179.170518T2039Z-170518T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
439 PM EDT THU MAY 18 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Eastern Banks County in northeastern Georgia...
  Northwestern Madison County in northeastern Georgia...

* Until 530 PM EDT

* At 439 PM EDT, a severe thunderstorm was located over Homer, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Homer, Maysville, Pinefield Crossroads and Banks Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3439 8338 3432 8339 3426 8334 3424 8334
      3426 8330 3425 8326 3425 8315 3424 8330
      3423 8335 3423 8336 3422 8343 3426 8348
      3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2039Z 257DEG 18KT 3432 8346 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
050 
WWUS52 KFFC 182045
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
445 PM EDT THU MAY 18 2017

GAC195-182055-
/O.CAN.KFFC.SV.W.0179.000000T0000Z-170518T2130Z/
Madison GA-
445 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3439 8338 3432 8339 3428 8336 3424 8344
      3426 8348 3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2045Z 257DEG 18KT 3433 8342 

$$

GAC011-182130-
/O.CON.KFFC.SV.W.0179.000000T0000Z-170518T2130Z/
Banks GA-
445 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL BANKS COUNTY...

At 445 PM EDT, a severe thunderstorm was located near Homer, moving
east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Homer, Maysville, Pinefield Crossroads and Banks Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3439 8338 3432 8339 3428 8336 3424 8344
      3426 8348 3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2045Z 257DEG 18KT 3433 8342 

HAIL...<.75IN
WIND...60MPH
 
$$
962 
WWUS52 KFFC 182111
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
511 PM EDT THU MAY 18 2017

GAC011-182121-
/O.CAN.KFFC.SV.W.0179.000000T0000Z-170518T2130Z/
Banks GA-
511 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BANKS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3439 8338 3432 8339 3428 8336 3424 8344
      3426 8348 3426 8353 3439 8356 3444 8339
TIME...MOT...LOC 2110Z 257DEG 18KT 3436 8326 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:50 PM EDT, 49 minutes earlier.

Area forecast discussion, May 18, 3:50 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
350 PM EDT Thu May 18 2017

.SHORT TERM /Tonight through Friday Night/...

Upper ridge centered off the mid Atlantic Coast should persist
through most of the short term. Better moisture expected to
remain mostly northern and western sections of the forecast
area. Not much dynamics for convection except maybe a weak short
wave or two around the western edge of the ridge. Some capes above
2000 noted over north and west GA this afternoon and we are seeing
development of widely scattered thunderstorms. The heavier storms
have the potential to produce locally heavy rain. Expect this
activity to be diurnal. GFS/NAM indicate the upper ridge pushing
westward a bit tomorrow...which would help keep pops mostly
confined to north and portions of west GA again.

Expecting above normal temperatures again Friday for most areas.

41

.LONG TERM /Saturday through Thursday/...

Forecast is on track with little changes made to the long term.
Two main storm systems will cross the region (Sunday through early
Monday and Wednesday into early Thursday) through the long term
yielding beneficial rains of 2 to 3 inches. If these systems
evolve, this should help with the drought conditions across a
portion of the north/central GA. Timing differences amongst the
models still exist with the ECMWF hanging the first front up
across central/southern GA Monday night into early Tuesday. Also
the upper level flow pattern is more zonal and progressive with
the GFS later in the long term. So there is a bit more uncertainty
associated with the second storm system for next week.

26

&&

PREV DISCUSSION... /issued 354 AM EDT Thu May 18 2017/

LONG TERM /Friday Night through Wednesday/...
Primary concern in the long term period is severe weather and
heavy rain potential Sunday afternoon and overnight. Upper ridge
still holding firm over the southeast CONUS Saturday with high
amplitude north-south oriented trough centered over the plains.
Only slight chance of storms late saturday, mainly over west
Georgia.

Trough finally progged to progress into the midwest Sunday though
some differences in orientation of jet/short wave. CMC and ECMWF
show more pronounced wave lifting through Great Lakes region while
GFS and SREF/NAM hold the main short wave back over the central
CONUS. This difference significant for QPF expected late Sunday.
WPC and model blends indicate 1-2 inches likely but could see more
if upper trough slows down and/or flow aloft ahead of trough
becomes more meridional (south-north oriented). Severe storms also
appear likely though current model blend timing indicate most
likely time would be from 18Z-06Z Monday, ECMWF/CMC sooner,
GFS/NAM/SREF later. Instability should be sufficient during the
afternoon and evening, even with some morning warm advection
convection, but could drop quickly after 03Z. Strength of upper
ridge ahead of front will likely minimize morning convection.
Vertical wind shear also weak to moderate, typical for May storms
in this part of the country. Forecast LCLs (lifting condensation
levels) somewhat high for this area, even in May. Could see storms
with large hail potential as opposed to damaging winds or tornadoes
but will definitely need to monitor this forecast further before
highlighting any impacts.

After Sunday, should see a period of dry/fair wx, however ECMWF
indicating warm front lifting north over the state and more
substantial precip early Tuesday in advance of strong clipper-
type wave diving SE into the area. GFS is dry for Tuesday but
lifts weaker front and system Tues night/Wed. No severe storms or
heavy rain expected with this system.

SNELSON

AVIATION...
18Z UPDATE...Some mvfr ceilings lingering but should all lift to
VFR this afternoon. Scattered clouds 050-060 may also linger
overnight. More diurnal cumulus expected for Friday. No real
focus for the development of showers and thunderstorms this
afternoon so vcsh will continue for most taf sites. Same again
for Friday. Winds should vary around 180 degrees 10kt or less
becoming light and variable tonight. Mainly SSE winds Friday.

//ATL CONFIDENCE...18Z UPDATE...
Medium on location of showers/thunderstorms and wind direction.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  88  66  89 /  20  10  10  10
Atlanta         71  89  69  88 /  20  20  10  10
Blairsville     63  82  63  84 /  30  30  20  20
Cartersville    67  88  67  89 /  30  20  20  20
Columbus        71  91  70  90 /  20   5  10  10
Gainesville     66  86  68  87 /  30  20  20  20
Macon           67  91  67  90 /  10   0   5   5
Rome            67  88  67  90 /  30  30  20  20
Peachtree City  67  89  66  88 /  20  10  10  10
Vidalia         68  92  69  91 /   5   0   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....26
AVIATION...41
Hazardous weather outlook, May 18, 3:39 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
339 PM EDT Thu May 18 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
339 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms will be possible through the evening
across north and west Georgia, mainly north of an Americus to
Macon to Washington line. Some storms could produce brief periods
of heavy rain, small hail and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms will again be possible over north and west
Georgia Friday and Saturday. Widespread storms are expected on
Sunday and Sunday night, a few of which could be severe with
frequent lightning, damaging winds, large hail and very heavy
rainfall. Brief clearing is expected later Monday with another
small chance for showers and thunderstorms on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 18, 3:14 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT THU MAY 18 2017

GAZ023-181945-
Hall GA-
314 PM EDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY UNTIL 345 PM EDT...

At 314 PM EDT...a strong thunderstorm was over Oakwood, or 7 miles
southwest of Gainesville...moving northeast at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Braselton, Flowery Branch, Oakwood, Candler, Aqualand
Park, Chestnut Mountain and Road Atlanta-Lanier Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3443 8378 3429 8364 3415 8378 3412 8382
      3410 8388 3412 8394 3419 8399 3422 8396
      3423 8397 3424 8395 3427 8395 3428 8393
      3430 8393 3430 8394 3431 8395
TIME...MOT...LOC 1914Z 235DEG 7KT 3421 8390

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:14 PM EDTSpecial Weather StatementFFCHall31 min
May 18, 3:21 PM EDTSevere Thunderstorm WarningFFCHall28 min
May 18, 5:58 PM EDTSpecial Weather StatementFFCForsyth32 min
May 18, 6:10 PM EDTSpecial Weather StatementFFCCherokee35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.